Massachusetts, 2001

Hail and Damaging Winds in Massachusetts, June 20, 2001

June 20, 2001 · NWS BOX · 11 events in 4 counties and zones

Severe thunderstorms swept across much of western, central, and northeast Massachusetts. In Hampden County, hail as large as golf balls fell in Ludlow and Wilbraham, and several trees and power lines were also downed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Severe thunderstorms swept across much of western, central, and northeast Massachusetts. In Hampden County, hail as large as golf balls fell in Ludlow and Wilbraham, and several trees and power lines were also downed. In Hampshire County, dime to quarter size hail fell in Chesterfield, Westhampton, South Amherst, and Belchertown, while golf ball size hail was reported in Pelham. Thunderstorm winds also downed wires in Belchertown. In Worcester County, trees and wires were downed in Hardwick and Worcester, and dime sized hail fell in Princeton. As the storms reached Middlesex County, golf ball sized hail was reported in Stow, and large trees and wires were downed in Stow, Maynard, Framingham, Hudson, Sudbury, and Malden.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 20, 4:17 PM EST, 18 minutes earlier.

Area forecast discussion, Jun 20, 4:17 PM EST, 18 minutes before
AREA FORECAST DISCUSSION.. UPDATED SCC AND FF DISC..
NATIONAL WEATHER SERVICE TAUNTON MA
517 PM EDT WED JUN 20 2001

...SVR TSTMS W ISO FF HFD-IJD-SFZ-NZW NWWD BTWN NOW AND 10P THEN
RISK OF MORE FF RAINS IN SNE THIS WKND...

AFTN PRODUCTS ALL FINALLY OUT.

LARGE KI THIS EVENING WITH PW OVR 1.7 AND SEEDING FROM CI
UPSTREAM..DEEP UVM FOR 2-3 HRS MAKES AT LEAST URBAN FLOODING LIKELY
IN THE REGION OUTLOOKED IN FFA. AND AT LEAST ISO URBAN FLOODING
ANTICPATED BOS TOO AFTR 8 OR 9PM.

A CONCERN IS THE CONFLUENCE FM VIRGINIA SHORT WAVE STREAM WITH NRN
BRANCH AND POSSIBLE SUBTLE LEAKAGE OF UPSTREAM HEAVY SHWRS RIGHT INTO
MIDDAY THURSDAY IN HFD CTY CT WITH POSSIBLE NEED TO EXTEND FFA INTO
THU AM.

AM RATHER CONFIDENT THAT THERE WILL BE SOME SERIOUS FLOODING AND OR
FF BY EARLY MONDAY IN SECTIONS OF SNE. THIS BASED ON RECENT SUNDAY
TORRENTS.  ANTICIPATED TORRENTS THIS EVENING. THEREAFTER WE WILL HAVE
BROAD AND DEEP RH/PW IN VAST SLY STREAM WITH LIGHT E-SE-S SFC FLOW
OF TDS IN THE MID AND UPPER 60S. FOCUS OF HEAVY RAINS WAY TOO EARLY
BUT THOSE WITH HYDRO INTERESTS SHUD BE ALERT FOR WHAT COULD BE AT
LEAST 7 TOTAL RAINFALL BETWEEN 6 PM TONIGHT AND 6 AM THIS COMING
MONDAY THE 25 TH. THAT NUMBER IS LARGE BUT NOT AT ALL IMPOSSIBLE TO
ATTAIN IF ISOLATED 3.5 OCCURS TONIGHT... THEN TO WAIT TIL THE WKND
FOR SOME SORT OF AFTN CONVECTIVE FIRING.

MOS: RAN WITH WARMER AVN MOS FRI.

MARINE:  NO HDLNS...BUT PER ABV CUD SEE SOME STORMS REACH SMW CRIT
         LATER THIS AFTN BOS HARBOR NWD AND NARR BAY.

SVR TSTM WATCH...PLS FOLLOW SPC AND LOCAL OFFICE PRODUCTS.

FFA: COVERING AREA WHERE LIKELIHOOD OF PT RFALL 3 IN 3 HRS IN THE
     23Z-02Z TIME FRAME THIS EVENING.  NO GUARENTEES BUT THIS STUFF
     SHUD FLATTEN AND BECOME EFFICIENT PRODUCER FOR A FEW HOURS
     EARLY TNGT.

.BOX...FFA CT 2>4 MA 9 11 12 AND RI 1>4.

DRAG

In the hours before

Special weather statement, Jun 20, 11:05 AM EST, 5 hours 30 minutes before
CTZ002>004-MAZ002>019-NHZ011-012-RIZ001-002-210200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
1205 PM EDT WED JUN 20 2001

...SEVERAL INSTANCES OF SEVERE THUNDERSTORMS AND POOR DRAINAGE
FLOODING ARE LIKELY LATE THIS AFTERNOON AND EARLY THIS EVENING
ACROSS PARTS OF SOUTHERN NEW ENGLAND...

THUNDERSTORMS WITH DAMAGING WINDS AND OR LARGE HAIL TO 1 INCH IN
DIAMETER ARE POSSIBLE IN NORTHERN CONNECTICUT...MOST OF WESTERN...
CENTRAL AND NORTHEAST MASSACHUSETTS...AND SOUTHWEST NEW HAMPSHIRE.

THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS IN MANCHESTER OF
SOUTHERN NEW HAMPSHIRE INTO NORTHWEST QUARTER OF MASSACHUSETTS IS
BETWEEN 230 AND 530 PM...THEN FROM SPRINGFIELD MASSACHUSETTS TO
WORCESTERS NORTHERN SUBURBS INTO THE MERRIMACK VALLEY OF NORTHEAST
MASSACHUSETTS BETWEEN 330 PM AND 630 PM. FINALLY...THE BEST CHANCE
OF ANY SEVERE THUNDERSTORM FROM HARTFORD TO WORCESTERS SOUTHERN
SUBURBS AND THE IMMEDIATE BOSTON AREA IS BETWEEN 430 AND 830 PM.

ALSO...THERE IS SOME CONCERN OF URBAN STREET FLOODING IN A 2 TO 3
HOUR PERIOD OF TORRENTIAL RAINS EARLY TONIGHT...ESPECIALLY FROM
HARTFORD TO THE WORCESTER...WILLIMANTIC REGION WHERE THUNDERSTORMS
MAY REPEATEDLY OCCUR THIS EVENING. LIGHTNING STRIKES ARE EXPECTED TO
CAUSE POWER OUTAGES IN PARTS OF SOUTHERN NEW ENGLAND LATER TODAY.

IF YOU'RE OUTSIDE AND SKIES LOOK THREATENINGLY VERY DARK...SEEK SAFE
SHELTER.

AMATEUR RADIO AND OTHER SPOTTERS ARE REQUESTED TO CLOSELY MONITOR
THIS SITUATION. SKYWARN ACTIVATION IS EXPECTED TO BE REQUIRED
AROUND 2 OR 3 PM THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST INFORMATIONe ON THIS DEVELOPING WEATHER SITUATION.

DRAG
Local storm report, Jun 20, 3:06 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
406 PM EDT WED JUN 20 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    ALSTEAD                   NH   1 INCH HAIL
06/20/01   CHESHIRE                       REPORT PER SPOTTER

DUNHAM
Local storm report, Jun 20, 3:27 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
427 PM EDT WED JUN 20 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    ALSTEAD                   NH   1 INCH HAIL
06/20/01   CHESHIRE                       REPORT PER SPOTTER

0400 PM    WEARE                     NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

0421 PM    ANTRIM                    NH   1.75 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORT PER SPOTTER

0425 PM    BENNINGTON                NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

DUNHAM/BABCOCK
Local storm report, Jun 20, 4:23 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
523 PM EDT WED JUN 20 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    ALSTEAD                   NH   1 INCH HAIL
06/20/01   CHESHIRE                       REPORT PER SPOTTER

0400 PM    WEARE                     NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

0421 PM    ANTRIM                    NH   1.75 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORT PER SPOTTER

0425 PM    BENNINGTON                NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

0426 PM    BENNINGTON                NH   1.75 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER SPOTTER

DUNHAM/BABCOCK

The radar

The Albany radar (KENX), 103 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

7 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Hampden

When
June 20, 4:35 PM EST
Where
Hampden County, Blandford
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
42.183, -72.933

Hail, Hampshire

When
June 20, 4:50 PM EST to 5:05 PM EST
Where
Hampshire County, Chesterfield
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
42.400, -72.850

Hail, Hampshire

When
June 20, 5:20 PM EST to 5:25 PM EST
Where
Hampshire County, South Amherst
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.350, -72.500

Hail, Hampden

When
June 20, 5:25 PM EST to 5:50 PM EST
Where
Hampden County, Ludlow
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.167, -72.483

Thunderstorm Wind, Hampden

When
June 20, 5:32 PM EST to 5:37 PM EST
Where
Hampden County, Wilbraham
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
42.117, -72.433

Thunderstorm Wind, Worcester

When
June 20, 5:50 PM EST
Where
Worcester County, Hardwick
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
42.350, -72.200

Hail, Worcester

When
June 20, 6:15 PM EST
Where
Worcester County, Princeton
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
42.450, -71.867

Thunderstorm Wind, Worcester

When
June 20, 6:25 PM EST
Where
Worcester County, Worcester
Measured
50 kt (58 mph)
Reported by
AMATEUR RADIO
Coordinates
42.267, -71.800

Hail, Hampden

When
June 20, 6:35 PM EST
Where
Hampden County, Monson
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
42.100, -72.317

Thunderstorm Wind, Middlesex

When
June 20, 6:55 PM EST
Where
Middlesex County, Marlborough
Measured
50 kt (58 mph)
Reported by
TRAINED SPOTTER
Coordinates
42.350, -71.550

Hail, Middlesex

When
June 20, 6:59 PM EST
Where
Middlesex County, Stow
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.433, -71.500

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2001Every state in 2001This day in weather historyWarnings in Massachusetts, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250314, 5250315, 5250316, 5250317, 5250318, 5250319, 5250320, 5250321, 5250322, 5250323, 5250324.